What can I do for chronic hives?
Q. I have experienced hives that come and go daily all over my body during the past 6 months. I am a 32-year-old woman who has never been diagnosed with allergies or other medical conditions. Other than treatment for my hives, I take no other medications. I have changed my diet but without improvement. I was seen by an allergist who explained no cause could be identified to explain the hives, and laboratory tests were normal. My primary care doctor recommended a variety of non-sedating over the counter antihistamines, but I had no response. The constant itching is driving me crazy! Prednisone is the only drug providing relief, but hives come right back after stopping, and I don't want to stay on this! Why am I getting these hives and what can be done at this point?
A. Chronic hives, also called urticaria, affect 1% of the general population, and are seen in women twice as commonly as men. Hives persisting for 6 weeks or longer are labeled as being “chronic”. It is very rare to identify an underlying cause or explanation and laboratory testing rarely yields an answer.
Although most people with chronic hives respond to non-sedating antihistamines, there are a variety of other anti-inflammatory medications that can be used to treat difficult cases. Additionally, some older sedating antihistamines can be helpful in some. Although prednisone, an oral steroid agent, works very well in controlling severe outbreaks of hives, it also has long-term side effects making it undesirable for chronic use. There are, however, non-steroid drugs with anti-inflammatory properties that can be used; some of these drugs, when added to daily antihistamines, have been shown improve or completely control difficult-to-treat hives. Such medications include leukotriene antagonists, hydroxychloroquine, dapsone, azulfidine, omilizumab, cyclosporine, and others. Because many of these latter agents have potential side effects, they should be prescribed by allergy or dermatology specialists with experience in treating chronic hives.